What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 11:45 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 19, 11:45 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1245 PM CDT Mon Jul 19 2021
.UPDATE...
Issued at 1239 PM CDT Mon Jul 19 2021
Have seen an increase in 0-3 KM shear across northeastern ND and
have a cluster of cells moving SE through Grand Forks county that
could see 50 kt winds accordingly, and with increasing instability
quarter size hail also a possibility. This cluster will weaken as
it moves out of the better LL shear, and eventually into areas of
MN that have been shielded from cloud cover due to early
convection along the border. Would thing the central/southern
valley and southeastern ND would be most likely area for any
remaining severe threat today, before the next ridge rider brings
another opportunity this evening.
UPDATE Issued at 952 AM CDT Mon Jul 19 2021
Storms continue to sink slowly south into northwestern MN as well
as one cell around Turtle Mountains that should move into Towner
county over the next hour. The main impact other than potential
sub-severe hail this morning may be afternoon highs, as the Day
Cloud Phase Distinction GOES 16 curve clearly shows widespread
IFR/low MVFR north of the border. Have begun adjusting temps in
the stormy areas down a good 5 deg. This will also impact the
potential 1500 to 2000 J/KG MLCAPE expected as Td rises to near 60
along the front. Potential for strong to severe storms will be
dependent on how far south the storm blowoff sinks and what areas
are allowed to heat out this afternoon.
UPDATE Issued at 648 AM CDT Mon Jul 19 2021
Cluster of storms within Manitoba has congealed into a mesoscale
convective complex, and is moving southeast towards the
international border. This activity is expected to move into
northwest Minnesota and the northern Red River Valley this
morning. It remains unclear how long convection will last this
morning, but this could make it as far south as Bemidji by late
morning. At this time convection is sub-severe.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 333 AM CDT Mon Jul 19 2021
Focus within the short term will be on the chance for widely
scattered thunderstorms today and tonight, including the chance
for a few severe storms capable of producing gusty winds and large
hail.
At 3 AM this morning, a west-east oriented cold front was seen on
satellite imagery and observations moving through far southern MB
just north of the international border. This cold front will
continue to trekking southward into the CWA before stalling
somewhere within the CWA tonight. Post frontal, elevated convection
has blossomed early this morning near the Manitoba Escarpment and
Dauphin Lake. This activity should trend east-southeast, perhaps
into far northwest MN around mid morning should it continue.
However general consensus is for this activity to eventually
diminish this morning after sunrise.
Otherwise widely scattered thunderstorms may develop near or
behind the front this afternoon into early evening. Moisture
pooling near the front (already evident this morning) beneath
steep mid level lapse rates should sustain moderate instability
(2-3 kJ/kg MLCAPE) near the front. Forecast hodographs within CAMS
reveal there may be just enough shear to organize convection,
with northwesterly flow aloft creating a unidirectional
presentation. This presents the potential for splitting supercell
dynamics to evolve; although with shear on the weak side,
mesocyclones may be transient. With flow and storm motion
generally perpendicular to the front, semi-discrete and clusters
are favored for initial storm modes.
With supercell dynamics possible, large hail up to 2 inches and
gusty winds to 60 mph will be main hazards for strongest storms
exhibiting well defined mesocyclones. Some CAMs like the HRRR
suggest capping coupled with a lack of more robust forcing for
ascent prevents any convection from developing at all. This
however is an outlier within the CAM suite. Another uncertain
facet to this afternoon's development is the location of favored
initiation. Most individual CAMs have differing depictions of the
front's placement within the CWA, thus depicting different
locations for potential storms. With forcing for storms being
weak, coverage in storms will likely be on the hit and miss
spectrum.
By this evening, additional convection may develop behind the now
stalled front ahead of a wave to approach the Northern Plains
Tuesday. With similar instability and kinematics still lingering
near the region, a few storms may continue to be strong. Tuesday
may feature continued shower and storms chances ahead of the next
wave and stalled front across the area.
Otherwise the forecast will feature continued warm conditions with
highs in the upper 80s to mid 90s, with perhaps of a bit more
humidity. Behind the front, smoke will likely be near the surface,
perhaps dense at times. It remains uncertain how dense, but
locations north of US Hwy 2 have the chance for noticeable smoke
at ground level, especially near the international border.
.LONG TERM...(Tuesday night through Sunday)
Issued at 333 AM CDT Mon Jul 19 2021
The continued heat and precipitation chances are the main
challenges throughout the long term portion of the forecast.
High temperatures during the entire period look to range in the mid
80s to mid 90s, with lows generally in the 60s. These are roughly
about 5 to 15 degrees above the normal highs and lows. What may
impact these temperatures slightly would be the continued veil of
high level smoke or any clouds/precipitation. The smoke seems to
have been keeping highs lately in the upper 80s to low 90s,
restricting the highs in the mid to upper 90s. And with no changes
expected to this high level smoke, a continuation of the same seems
likely.
As far as those precipitation chances, they remain tough to nail
down too far out. At this point, Tuesday night into Wednesday
morning and Friday into Friday night may bring the "best" chances.
For Tuesday night into Wednesday morning, surface low pressure
remains over the western high plains, with all the components for
elevated convection kicking in to the east. Where exactly those
components focus is slightly different between the various models,
and means the difference between rainfall potential and nothing at
all. At this point, there seems to be better consensus in
development over southeast Saskatchewan and southwest Manitoba,
with the activity possibly dropping southeast into the northern FA
toward Wednesday morning.
The next best chance for precipitation would be Friday into Friday
night, as a decent 500mb short wave briefly flattens the ridging as
it moves through. Again there are timing and placement differences
between the various models, but a weak surface low and boundary
could push through, providing a little better focus. This is a long
ways out, so it will bear watching with later model runs. Hence at
this point, precipitation chances are fairly low.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Jul 19 2021
A line of cells along Hwy 2 is moving SE and cleared both
BJI/TVF...with GFK just starting to rain and thunder. Will likely
need a tempo group for FAR in about an hour. The west end of the
line of cells is just east of DVL, and should remain off-station,
but close. Latest guidance is starting to erode IFR/MVFR across
southern Canada however HCO did go to IFR cigs on the last ob.
Will need to watch how far south it gets, but leaving out mention
in GFK/TVF for now. The next upper wave could bring more TSRA
along boundary later this evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...Speicher
SHORT TERM...CJ
LONG TERM...Godon
AVIATION...Speicher
Hazardous weather outlook, Jul 19, 7:35 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
835 AM CDT Mon Jul 19 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
835 AM CDT Mon Jul 19 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Widely scattered thunderstorms are possible today into tonight. A
few storms may be strong to severe bringing gusty winds up to 60
mph and large hail up to one inch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated thunderstorms are possible about every day, mainly during
the evening and overnight periods. These storms could bring needed
rainfall to small areas, or due to their slow movement, could also
bring heavy amounts of rain to small areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
PJS
In the hours before
Special weather statement, Jul 19, 12:02 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
102 PM CDT Mon Jul 19 2021
MNZ001-002-015-NDZ026>030-039-191900-
West Polk MN-Norman MN-East Polk MN-Griggs ND-Nelson ND-Steele ND-
Traill ND-Cass ND-Grand Forks ND-
102 PM CDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK...SOUTHERN GRAND FORKS...SOUTHEASTERN NELSON...
NORTHWESTERN CASS...TRAILL...NORTHEASTERN GRIGGS AND STEELE COUNTIES
UNTIL 200 PM CDT...
At 101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mallory to Arvilla to near Sharon.
Movement was southeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mallory, Davidson and East Grand Forks around 105 PM CDT.
Bygland and Golden Lake around 110 PM CDT.
Fisher and Sherbrooke around 115 PM CDT.
Holmes, Eldred and Climax around 125 PM CDT.
Clifford and Greenview around 135 PM CDT.
Other locations impacted by these storms include Grand Forks Airport
and American Crystal Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4729 9682 4703 9753 4769 9813 4795 9754
4803 9703 4751 9610
TIME...MOT...LOC 1801Z 323DEG 37KT 4787 9696 4792 9751 4761 9780
JRLocal storm report, Jul 19, 12:22 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
122 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST 2 E LOGAN CENTER 47.80N 97.78W
07/19/2021 M55.00 MPH Grand Forks ND MESONET
MEASURED 55 MPH GUST...10 METER SENSOR...AT NDAWN STATION
LOGAN CENTER 2 E.
0110 PM TSTM WND GST 6 SE KEMPTON 47.76N 97.52W
07/19/2021 M57.00 MPH Grand Forks ND MESONET
MEASURED 57 MPH GUST AT NDAWN STATION KEMPTON 6 SE.
&&
ALEELocal storm report, Jul 19, 12:30 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
130 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST HATTON 47.64N 97.46W
07/19/2021 E65 MPH TRAILL ND PUBLIC
ESTIMATED 60 TO 70 MPH IN HATTON.
&&
ALEELocal storm report, Jul 19, 12:51 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
151 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND GST 2 S HILLSBORO 47.37N 97.06W
07/19/2021 E55.00 MPH Traill ND NWS EMPLOYEE
NWS EMPLOYEE ESTIMATE OF 50 TO 60 MPH JUST SOUTH OF
HILLSBORO AHEAD OF MAIN LINE OF STORMS.
&&
ALEELocal storm report, Jul 19, 1:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
226 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND GST CASSELTON 46.90N 97.21W
07/19/2021 M55.00 MPH CASS ND PUBLIC
55 MPH GUST MEASURED WITH PERSONAL WEATHER STATION IN
NORTHERN CASSELTON.
0217 PM TSTM WND GST 5 NW PROSPER 47.01N 97.09W
07/19/2021 M56.00 MPH Cass ND MESONET
MEASURED 56 MPH GUST...10 METER SENSOR...AT NDAWN STATION
PROSPER 5 NW.
&&
ALEELocal storm report, Jul 19, 1:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
237 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST FARGO 46.88N 96.82W
07/19/2021 M61 MPH CASS ND ASOS
MEASURED AT HECTOR INTERNATIONAL AIRPORT.
&&
ALEE